Create Account | Sign In: Author or Forum

 
 
News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter    
 

 Headlines:

 

Category: Neurology | Journal

Back to Journal Articles

Stopping Natalizumab Causes Inflammatory Rebound in MS

Last Updated: October 12, 2010.

 

Relapses more common in younger patients with history of fewer treatments

Share |

Comments: (0)

Tell-a-Friend

 

  Related
 
Some multiple sclerosis (MS) patients who discontinue natalizumab therapy may experience a rebound of disease activity, according to research published online Oct. 11 in the Archives of Neurology.

TUESDAY, Oct. 12 (HealthDay News) -- Some multiple sclerosis (MS) patients who discontinue natalizumab therapy may experience a rebound of disease activity, according to research published online Oct. 11 in the Archives of Neurology.

Augusto Miravalle, M.D., of the University of Colorado Denver, and colleagues observed 32 MS patients who had received at least 12 consecutive infusions of natalizumab to assess the effect of temporary suspension of the treatment during a three- to four-month treatment holiday.

Relapses were experienced during interruption of natalizumab therapy or shortly after resumption of therapy by 38 percent of patients with relapsing-remitting MS (nine of 24) and secondary progressive MS (three of eight); magnetic resonance imaging revealed widespread evidence of inflammatory activity in some patients with secondary progressive MS who had greater inflammatory disease activity before starting therapy. Relapses tended to occur more frequently in younger patients who had received fewer treatments before suspension of therapy. Restarting natalizumab therapy resulted in resumption of prior disease control in all patients.

"In this cohort of patients with MS who had disease refractive to multiple therapeutics before starting natalizumab treatment, magnetic resonance imaging and clinical disease activity returned, often aggressively, following discontinuation of natalizumab therapy. These findings suggest we should consider strategies to minimize the risk of immune reconstitution inflammatory syndrome after natalizumab discontinuation," the authors write.

Two authors disclosed financial relationships with pharmaceutical companies, including Biogen Idec, which markets natalizumab.

Abstract
Full Text (subscription or payment may be required)

Copyright © 2010 HealthDay. All rights reserved.


Previous: Older Women at Fracture Risk in Spinal Instrumentation Surgery Next: Nightly Blood Pressure Dosing Improves Outcomes

Reader comments on this article are listed below. Review our comments policy.


Submit your opinion:

Name:

Email:

Location:

URL:

Remember my personal information

Notify me of follow-up comments?

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Useful Sites
MediLexicon
  Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us
Copyright © 2001-2014
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME | Conferences

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information:
verify here.